Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Feb 6, 2021, 3:12 AM MST for 4 counties in Montana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2021, 3:12 AM MST (10:12 UTC)
- Expired
- Feb 6, 2021, 8:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924 WWUS45 KMSO 061012 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 312 AM MST Sat Feb 6 2021 MTZ007-071015- /O.CAN.KMSO.WS.W.0003.000000T0000Z-210206T1500Z/ /O.NEW.KMSO.WW.Y.0013.210206T1012Z-210206T1500Z/ /O.CON.KMSO.WS.A.0003.210207T0000Z-210208T1800Z/ Butte/Blackfoot Region- 312 AM MST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING... ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...For the Winter Weather Advisory, snow. Additional snow accumulations of up to two inches. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 9 to 15 inches possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * Winds...Strong east winds of 20 mph with gusts to 40 mph are expected. * WHEN...For the Winter Weather Advisory, until 8 AM MST this morning. For the Winter Storm Watch, from this afternoon through Monday morning. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-071015- /O.UPG.KMSO.WS.A.0003.210206T1800Z-210208T1800Z/ /O.EXB.KMSO.WS.W.0003.210206T1800Z-210208T0100Z/ Lower Clark Fork Region- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 14 inches. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 11 AM this morning to 6 PM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-071015- /O.UPG.KMSO.WS.A.0003.210206T1800Z-210208T0000Z/ /O.EXB.KMSO.WS.W.0003.210206T1800Z-210208T0100Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 212 AM PST Sat Feb 6 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM PST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 21 inches. * WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From 10 AM this morning to 5 PM PST Sunday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-071015- /O.CON.KMSO.WS.W.0003.000000T0000Z-210207T1800Z/ West Glacier Region- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 5 to 7 inches near West Glacier northward and 10 to 18 inches Essex to Marias Pass and the Swan Valley. An initial Arctic push Friday evening, followed by a stronger push Saturday afternoon will create very dangerous conditions. East winds could gust over 40 mph and could create near whiteout conditions along Highway 2. Quickly dropping temperatures could cause a rapid freeze up. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * Winds...Strong east winds to 45 mph will cause blowing and drifting snow through early Saturday morning. Brief power outages are possible. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The dangerously cold wind chills as low as 45 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-071015- /O.CON.KMSO.WS.W.0003.210206T1800Z-210207T1800Z/ Flathead/Mission Valleys- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY... * WHAT...Heavy snow and blowing expected. Total snow accumulations of 4 to 7 inches. Rapidly dropping temperatures with an Arctic front will cause wet/ slushy roads to freeze. Winds gusting over 30 MPH will aid roads in rapid refreeze along with potential white out conditions in blowing snow. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 11 AM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-071015- /O.CON.KMSO.WS.W.0003.210206T1800Z-210207T1800Z/ Potomac/Seeley Lake Region- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 14 to 20 inches. Winds gusting over 30 MPH will cause reduced visibilities and drifting of snow on roadways, especially along Highway 200. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 11 AM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-071015- /O.CON.KMSO.WW.Y.0012.210206T1800Z-210207T1800Z/ Kootenai/Cabinet Region- 312 AM MST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. Temperatures will drop through the evening, possibly refreezing wet roads. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 11 AM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-071015- /O.CON.KMSO.WS.A.0003.210206T2100Z-210208T1800Z/ Missoula/Bitterroot Valleys- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH MONDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 9 inches possible. An Arctic boundary is forecast to stall in this area bringing a prolonged period of moderate to heavy snow. Additionally, as Arctic air filters into Missoula Valley winds gusting over 30 MPH will create blowing and drifting of snow. Rapidly dropping temperatures Sunday morning, may turn wet roads icy. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From Saturday afternoon through Monday morning. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ MTZ006-071015- /O.CON.KMSO.WS.A.0003.210206T2100Z-210208T1800Z/ Bitterroot/Sapphire Mountains- 312 AM MST Sat Feb 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH MONDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 11 to 18 inches possible. Winds could gust over 35 mph. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From Saturday afternoon through Monday morning. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Feb 5, 3:02 PM MST, 12 hours 10 minutes earlier.
Area forecast discussion, Feb 5, 3:02 PM MST, 12 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 PM MST Fri Feb 5 2021
...Major Winter Storm for the N. Rockies, Followed by Potentially
Dangerous Cold and Wind Chills...
.DISCUSSION...Beginning with an overview, there is a push of
Pacific moisture streaming around a high pressure ridge in the
Eastern Pacific. We have good confidence this feed will surge
again tomorrow morning and not be cut off until Sunday. However,
moisture looks to continue in west central Montana and central
Idaho through at least Monday, which increases the snowfall
potential. The second part of the equation is a dangerously cold
high pressure system pushed through Edmonton, Canada this
afternoon on its way to camp out in Eastern Montana for a
prolonged period of time. We have good confidence this Arctic air
mass will push across the Continental Divide making it as far as
west central Montana by early Sunday morning. At least along the
Divide, our confidence has grown for extremely dangerous cold
temperatures and wind chills from Monday through Wednesday.
Specifics:
Northwest MT: This evening a weak push of Arctic will interact
with upslope light snow currently falling. This will bring a
shortlived but intense period of snow, this area of snowfall may
make it as far as Kalispell. Although gusty west winds will shift
to the northeast, winds should stay sufficiently weak to not cause
impacts. Beginning tomorrow morning, the next warm, moist
overrunning event will begin. Snowfall will gradually increase in
intensity through the afternoon. The highest snowfall amounts are
expected in the Seeley/ Swan Valleys with amounts of 12 to 18
inches. By midday, the next stronger push of Arctic air will work
its way through Bad Rock Canyon, bringing northeasterly winds
potentially gusting over 40 MPH. Expect intense snow squalls as
the Arctic air interacts with moist Pacific air. Initial
temperatures will be relatively warm and some melting of snow will
happen on roads, with rapidly dropping temperatures post frontal
a refreeze is possible. Strong winds will cause blowing and
drifting of snow, reducing visibilities and causing roads
conditions to change rapidly. Finally, from Sunday onward a
dangerously cold air mass will impact the area. By Wednesday, low
temperatures from -15 to -30 are possible, and with perfect
conditions some areas may see -40.
West Central MT: Convective snow showers this afternoon will give
way to a short respite through Saturday morning. The next surge
of Pacific moisture will begin to affect Lookout Pass by mid
morning. Expect intensities to quickly ramp up by noon. throughout
the afternoon areas along I-90 will see periods of moderate
snowfall. During the evening an Arctic air mass will make its way
south and west towards the Missoula Valley. The interaction of
this boundary with the Pacific air mass will cause a period of
intense snowfall, rapidly falling temperatures, and gusty winds
blowing and drifting snow. The interesting thing is the models
have this boundary stalling in the west central MT area for a
prolonged period. If this happens a prolonged period of moderate
to heavy snowfall can be expected. The I-90 corridor is forecast
to receive 12 to 18 inches east of Missoula, and Missoula and west
8 to 12 inches. With the gusty east winds, periods of near white
out conditions are possible. Snow will begin to wind down on
Monday. Then some of the coldest temperatures since 2014 are
possible, with the coldest morning on Wednesday.
Southwest MT: Light snow will begin during the afternoon Saturday,
as an Arctic air mass crosses the Continental Divide a period of
intense snowfall is expected. Additionally, easterly winds will
cause dangerous wind chills, and blowing and drifting of snow.
Depending on where this Arctic boundary stalls out, a prolonged
period of moderate snow may develop. Tuesday onward, a dangerously
cold air mass will entrench itself over our area. Under perfect
conditions, our coldest valleys could see temperatures as low as
-40 Wednesday morning.
Central Idaho: Beginning tomorrow morning a very moist air mass
will begin to affect the area. One to two feet is expected by
Monday in the mountains. There will be Arctic air involved in this
system, at this time we do not believe it is strong enough to make
it into central Idaho. That said, a general cooling trend will
begin saturday through Wednesday.
Lemhi County, ID: Light snow is expected to develop late on
Saturday. At this time heavy snowfall looks to be restricted to
Lost Trail Pass, and the spine of the Beaverhead Mountains. A
shift southward with a moist Pacific air mass could drastically
increase snow amounts, so please check weekend updates. After
Monday, very cold temperatures are expected to settle into the
valleys. Low temperatures will drop into the single digits below
zero to teens below.
&&
.AVIATION...Widespread snow this morning has transitioned into
convective showers, mainly restricted to higher terrain. This
evening cloud cover will increase and the next surge of Pacific
moisture will move over the area. Tomorrow, light snow will
overspread the Northern Rockies, gradually increasing in
intensity. As an Arctic air mass interacts with this moist air,
expect a period of intense snowfall. Then for KGPI strong
northeast winds will develop late day, reducing visibilities in
blowing snow. Snow is expected to taper off in northwest Montana
after the Arctic invasion. For west central Montana and central
Idaho, a period of moderate to heavy will develop Saturday
afternoon. Expect lowering ceilings and visibilities with heavier
snowfall. Overnight Saturday, the Arctic air will bring strong
easterly winds for KMSO and KBTM reducing visibilities.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Saturday afternoon through Monday
morning Missoula/Bitterroot Valleys.
Winter Storm Watch from Saturday morning through Monday morning
Lower Clark Fork Region.
Winter Storm Warning from 11 AM Saturday to 11 AM MST Sunday
Flathead/Mission Valleys.
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Sunday West Glacier Region.
Winter Weather Advisory from 11 AM Saturday to 11 AM MST Sunday
Kootenai/Cabinet Region.
Winter Storm Watch from Saturday afternoon through Monday
morning Bitterroot/Sapphire Mountains.
Winter Storm Warning from 11 AM Saturday to 11 AM MST Sunday
Potomac/Seeley Lake Region.
Winter Storm Watch from Saturday afternoon through Monday
morning Butte/Blackfoot Region.
ID...Winter Storm Watch from Saturday morning through Sunday
afternoon Northern Clearwater Mountains...Southern
Clearwater Mountains.
&&Nearby
Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.